Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 2, 2007, 6:16 PM EDT for Tazewell County, Virginia. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2007, 6:16 PM EDT (22:16 UTC)
- Expired
- Aug 2, 2007, 10:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:20 PM EDT | FLASH FLOOD | Richlands, VA | US 460 CLOSED IN RICHLAND. |
| Aug 2, 6:42 PM EDT | FLASH FLOOD | Richlands, VA | MUDSLIDE ON MOUNTAIN ROAD NEAR RTE 460. |
| Aug 2, 6:46 PM EDT | FLASH FLOOD | Richlands, VA | SEVERAL ROAD CLOSURES IN THE RICHLAND AREA. |
| Aug 2, 8:28 PM EDT | FLASH FLOOD | Richlands, VA | 4-5 FOOT BOULDER ON THE ROAD AT RED ASH CAMPGROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 022220 FFWRNK VAC185-030215- /X.NEW.KRNK.FF.W.0029.070802T2216Z-070803T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 616 PM EDT THU AUG 2 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1015 PM EDT * AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR RICHLANDS. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. RADAR ESTIMATES OF 2 TO 4 INCHES HAS FALLEN IN THE WARNED AREA. THE IFLOWS GAGE AT CHRISTMAS TREE HILL HAS REPORTED 2.60 INCHES OF RAIN HAS FALLEN SINCE 5:00 PM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLEN BURKE...CLAYPOOL HILL...CEDAR BLUFF...JEWELL RIDGE...BANDY AND CLIFFIELD EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3701 8179 3705 8164 3723 8174 3714 8189 $$ RCS
3 follow-up statements
000 WGUS71 KRNK 022314 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EDT THU AUG 2 2007 VAC185-030215- /X.CON.KRNK.FF.W.0029.000000T0000Z-070803T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL VA- 714 PM EDT THU AUG 2 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR WESTERN TAZEWELL COUNTY... AT 705 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROAD CLOSURES IN THE RICHLAND AREA. CHRISTMAS TREE HILL IFLOWS GAGE REPORTED 3.60 INCHES OF RAIN BETWEEN 500 PM AND 700 PM. THE STORM WHICH PROMPTED THE WARNING HAS WEAKEN AND ONLY LIGHT RAIN REMAINS. RUNOFF FROM THIS STORM WILL CONTINUE TO CAUSE FLOODING IN THE AREA FOR SEVERAL MORE HOURS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JEWELL RIDGE...GLEN BURKE AND BANDY MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3701 8179 3705 8164 3723 8174 3714 8189 $$ RCS
000 WGUS71 KRNK 030032 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 831 PM EDT THU AUG 2 2007 VAC185-030215- /X.CON.KRNK.FF.W.0029.000000T0000Z-070803T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL VA- 831 PM EDT THU AUG 2 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR WESTERN TAZEWELL COUNTY... AT 823 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROADS ARE STILL CLOSED DUE TO RUNOFF IN THE RICHLAND AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JEWELL RIDGE...GLEN BURKE AND BANDY MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3701 8179 3705 8164 3723 8174 3714 8189 $$ RCS
000 WGUS71 KRNK 030148 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 948 PM EDT THU AUG 2 2007 VAC185-030153- /X.CAN.KRNK.FF.W.0029.000000T0000Z-070803T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TAZEWELL VA- 948 PM EDT THU AUG 2 2007 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN TAZEWELL COUNTY... LOCAL LAW ENFORCEMENT OFFICIALS ARE REPORTING NO ROAD CLOSURES IN THE RICHLAND AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3701 8179 3705 8164 3723 8174 3714 8189 $$ RCS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:49 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 2, 2:49 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 249 PM EDT THU AUG 2 2007 .SYNOPSIS... AN UPPER LEVEL RIDGE OVER THE MIDWEST WILL BUILD SLOWLY EAST INTO EARLY NEXT WEEK. THIS WILL TEND TO SUPPRESS AFTERNOON THUNDERSTORM DEVELOPMENT AND BRING HOT TEMPERATURES. COLD FRONTS WILL WEAKEN AS THEY APPROACH THE MID ATLANTIC REGION FRIDAY NIGHT AND THEN AGAIN NEXT TUESDAY. && .NEAR TERM /THROUGH FRIDAY/... NOT A LOT OF CHANGE TO GOING FORECAST THIS EVENING WITH ISOLATED MAINLY MOUNTAIN CONVECTION LINGERING GIVEN MODERATE DEGREE OF INSTABILITY AND OUTFLOW. THESE STORMS AGAIN WILL BE MAINLY RIDGETOP ORIENTED AND SLOW MOVING PULSERS CAPABLE OF ISOLATED SEVERE/HEAVY RAIN. GIVEN LACK OF SUPPORT ALOFT AGAIN EXPECT PRECIP TO FADE BY MIDNIGHT...WITH PATCHY VALLEY FOG ESPCLY NEAR AREAS THAT SAW EARLIER RAINFALL. THUS RUNNING WITH EARLY 20/30 POPS MAINLY WESTERN BLUE RIDGE WEST OTRW PC/CLEAR. OVERALL LOW TEMPS IN THE 60S BUT NOT QUITE AS LOW AS LAST NIGHT PER SLIGHT BUMP IN DEWPOINTS ATTM. WEAK RIDGING ACROSS THE REGION TONIGHT WILL SHIFT EAST IN RESPONSE TO APPROACHING PIECE OF UPPER TROFFINESS ON FRIDAY. MODELS DIFFER ON STRENGTH OF S/W ENERGY UNDER THIS FEATURE LATER FRIDAY WHILE MOST HAVE LEE TROF OUT EAST AHEAD OF THIS UPSTREAM SURFACE TROF. NAM AGAIN HAS THE BEST RH/THETA-E SUPPORT ALONG THE BLUE RIDGE WITH THE GFS LOOKING TOO DRY. ALTHO FLOW VEERS A LITTLE MORE WESTERLY ALOFT THINK LIGHT ENOUGH TO ALLOW MID/LATE AFTERNOON CONVERGENCE SO UPPED POPS A BIT MORE WEST...AND EDGED CHANCES FARTHER EAST GIVEN WESTERLY TRAJECTORY/LEE TROF. THICKNESS UNDER NEAR FULL SUN EARLY AND WEAK W/SW FLOW GIVING HIGHS CLOSER TO WARMER MAV MOS WHICH LOOKS BEST IN COMPARISON TO HIGHS THIS AFTERNOON. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... FEW CHANGES TO THE SHORT TERM. MAIN ISSUE DURING THIS PERIOD WAS THE OPERATIONAL GFS DEPICTION OF QPF ALONG NORTHERN COUNTIES LATER SUNDAY AND MONDAY. GRANTED...THERE WILL BE TYPICAL POP UP SHOWERS AND TSTORMS ALONG THE WESTERN HIGHLANDS...BUT IT SEEMS AS THOUGH THE OPERATIONAL GFS IS TRYING TO RUN A COMPLEX FROM THE OHIO VALLEY INTO THE MIDDLE ATLANTIC. THIS SOLUTION HAS ALMOST NO SUPPORT IN THE SREF OR EVEN ITS OWN ENSEMBLE MEMBERS. IF ONE COMPARES THE .05 PRECIP 12HR PROBABILITIES TO THE OPERATIONAL QPF GRAPHIC...THE 20 PERCENT LINE ENDS ALONG THE OH/PA BORDER...WHEREAS THE OPERATIONAL RUN EXTENDS TWO TENTHS MEASURABLE INTO NORTHERN BATH AND ROCKBRIDGE COUNTIES. WILL NOT ACCEPT THIS OUTLIER SOLUTION ATTM...AND WILL WAIT FOR MORE AGREEMENT BEFORE MAKING ANY WHOLESALE CHANGES. && .LONG TERM /MONDAY THROUGH THURSDAY/... OPERATIONAL GFS CAME IN A FEW DEGREES WARMER AT H85..LENDING MORE CREDENCE TO A BAROCLINIC ZONE REMAINING WELL NORTH THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. AFTERNOON MOSTLY ELEVATED CONVECTION WILL BECOME MORE COMMONPLACE AS SURFACE DEWS RETURN TO MORE UNCOMFORTABLE LEVELS NEAR 70F...AS H5 HEIGHT CENTER NEARS. STILL...NOT OBSERVING ANY SIZABLE ANOMALIES AT H5 OR H85...THUS HEAT SHOULDNT BE LEGENDARY. JUST A HOT AND STEAMY BEGINNING OF AUGUST. WHAT LOOKS LIKE A MCS COMING ACROSS THE OHIO VALLEY AND CLIPPING OUR NORTHERN COUNTIES LOOKS MORE LIKE CONVECTIVE FEEDBACK WITH A BULLSEYE VORT MAX APPEARING OUT OF NOWHERE IN WESTERN OHIO. THINK THAT WHAT DOES DEVELOP WILL MISS MY CWA NORTH. WITH H3 JET THROUGH THE UPPER GREAT LAKES...WEST EAST LINE OF GFS QPF LOOKS SPURIOUS ON MONDAY AND TUESDAY ALSO. WEAK BOUNDARY SINKING SOUTH WILL PROVIDE ENOUGH OF A TRIGGER FOR CONVECTION EVEN IN THE VIRGINIA LOWLANDS...DAN LYH CORRIDOR...BY THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... LOOKING FOR A CONTINUATION OF ISOLATED/WIDELY SCATTERED SLOW MOVING CONVECTION OVER THE WEST INTO EARLY THIS EVENING...OTRW VFR OUTSIDE BRIEF MVFR/IFR VICINITY TSRA. PATCHY VALLEY FOG OVERNIGHT SHOULD AGAIN MAKE FOR A PERIOD OF MVFR VSBYS IN FOG EASTERN SITES AND IFR/LIFR LWB UNDER CLEAR SKIES. A LITTLE BETTER CHANCE OF CONVECTION ON FRIDAY WITH UPPER IMPULSE DROPPING THRU THE SW AND LEE TROF PIEDMONT. HOWEVER WITH A BIT MORE OF A WESTERLY WIND THRU THE COLUMN APPEARS TSRA INITIATION LIKELY NEAR THE END OF THE VALID TAF PERIOD SO WONT INCLUDE MENTION. OTRW EARLY FOG SHOULD QUICKLY BREAK INTO A SCTD CU FIELD BY MIDDAY FRIDAY RESULTING IN OVERALL VFR CONDITIONS INTO FRIDAY AFTERNOON OUTSIDE ANY CONVECTION. SATURDAY THROUGH MONDAY...LOOKS LIKE LITTLE CHANGE WITH A COLD FRONT REMAINING JUST NORTH AND PERSISTENT LEE TROFFINESS OVER THE EAST. THIS SHOULD AGAIN RESULT IN SPOTTY AFTERNOON/EVENING MVFR IN TSRA AND PATCHY FOG AT NIGHT...OTRW VFR THRU THE PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...KM SHORT TERM...KM LONG TERM...KM AVIATION...DS/JH/JJ
Hazardous weather outlook, Aug 2, 5:44 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 544 AM EDT THU AUG 2 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 544 AM EDT THU AUG 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:01 PM EDT | Areal Flood Advisory | RNK | Tazewell | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.